Fentanyl in Ireland

Fentanyl in Ireland

Fentanyl is a lethal and dangerous drug spreading its way across the world. Over the last two years, fentanyl has found its way to Ireland, in much the same manner as it has presented itself in other countries. Without any taste or color, fentanyl is hard to detect. This is why many drug manufacturers are using the drug- it is cheap, powerful, and undetectable. Primarily, fentanyl is being found laced into heroin as well as cocaine. In other parts of the world, fentanyl has been found laced into medications used for anxiety treatment.

A synthetic opiate substance, fentanyl is created in a lab instead of being derived from any natural plant or organism like the opium poppy plant. As an opioid, fentanyl is like a highly potent morphine or heroin, believed to be 100 times stronger than regular morphine. Fentanyl is such a powerful drug because drug manufacturers are making it to be as powerful as possible by altering the formulae to create the drug and similar drugs. In it’s original purpose, for pain management, fentanyl was created to be more powerful than morphine in order to provide the pain relief needed for chronic pain. Specifically, the drug was created for patients who did not get any pain relief from normal morphine based pain medications.

Using Irish data from 2015, the European Drug Report of 2017 revealed some startling facts. Of all the countries in the EU, Ireland has one of the highest mortality rates for drug use, putting it in the top five countries with death rates throughout Europe at 71 fatalities per million people. Since 2009, 25 new synthetic opiate substances have been discovered. Of those 25 new synthetic opiate substances, 18 of them have been related to fentanyl. In 2016 nine new opiates were discovered, 8 of which were the highly potent and highly dangerous fentanyl substance.

 

It is not uncommon to come across someone who might be overdosing on a lethal synthetic opiate substance like fentanyl. If you believe someone is experiencing an overdose, call medical emergency as soon as possible. Signs of overdose can include:

  • Constricted pupils

  • Unresponsiveness

  • Slumped over or ‘stuck’ body position

  • Shallow breathing

  • Foaming of the mouth

  • Gurgling sound coming from the throat

  • Skin turning blue or purple

 

Fentanyl addiction can be overcome. Smarmore Castle Private Clinic treats drug addiction like a disease of the brain, encouraging abstinence for long term recovery. Our residential treatment programmes treat the mind, heal the body, and restore the spirit through clinical therapy, healing methods, and recovery experiences. Call to speak with one of our attentive staff members today for more information: 353 41 986 5080

Leave a Comment

Your email address will not be published. Required fields are marked *

Scroll to Top